It’s 8:30PM and I’m probably going to bed before 10PM tonight. Since upping my topiramate (Topamax) a week ago, I’ve been more sleepy earlier at night and consequently going to bed sometimes by as early as 9PM or even earlier. Unfortunately, the quality of my sleep doesn’t seem to be better.
Last night, I had a horrible dream in which my staff were chattering among themselves and all the while I was trying to get their attention because I was anxious, but to no avail. That’s how I’ve been feeling ever since upping my medication: I am still anxious, but too drowsy to react to it. In fact, I’m not even 100% sure my experience last night was completely in my dreams, because, when I awoke, I couldn’t get to the level of alertness necessary to press the call button.
I don’t really mind the drowsiness as much. Or the tingling in my fingers and toes, which I’ve started to experience since increasing my topiramate dosage too. But the medication does have to work for my hypervigilance. And hypervigilance is not just an outer reactivity, or is it?
My assigned home staff did say yesterday that she judges from the staff’s reporting that I’m calmer, because I come calling out for help less at the times I’m not having my one-on-one. That comment triggered me intensely, because it made me think I’m supposed to take my topiramate so that I don’t ask for help outside of my assigned support hours. I’m reminded of my psychiatrist’s comment about meds as a “chemical nurse” again, something I now don’t see as quite as validating a statement.
This evening, I did E-mail my nurse practitioner my concerns. Of course, the topiramate’s positive effects might still need time to kick in, but if they don’t, I’d rather go back to my old dose. Which, of course, means we will need to find me a different PRN medication or something for when I go into crisis. It also means we’ll need to postpone my aripiprazole (Abilify) taper. Honestly though, I don’t really care about those.